Our Aims and APRIL activities

The aim of APRIL (Adverse Psychiatric Reactions Information Link) is to fill a gap in medical and public awareness that everday medicines, anaesthetics and the drugs use pre and post surgery, can cause psychiatric adverse reactions. From mood swings, nightmares, insomnia to serious depression, psychosis, suicidal or homicidal behaviour.

These can also be withdrawal reactions from a missed dose or due to dependence on addictive medicines including benzodiazepine sleeping pills and tranquilisers, Z drugs, opiod pain killers and some antidepressants.

Official Object of APRIL as registered with the Charities Commission:

TO PROMOTE THE PRESERVATION OF MENTAL HEALTH BY RELIEVING AND PROTECTING PERSONS WHO MAY BE AT RISK FROM ADVERSE PSYCHIATRIC REACTIONS TO DRUGS RELATED TO MEDICAL TREATMENT.

We aim to assist people in finding their own information about medicines and anaesthetics and the adverse effects they can have on the mental health of some people.

To this end:

  • We supply links on the APRIL web site to scientific and other articles of relevance. 
     
  • We record information sent to us by people who have suffered from adverse drug reactions, psychological changes following anaesthetics use or have found difficulty in reducing or stopping medicines due to withdrawal effects
     
  • We speak at meetings and conferences and supply speakers who inform health professionals of their own experiences of how adverse drug reactions (ADRs) or withdrawal effects have impacted on their lives.
     
  • We have written aricles for medical journals and the national press.  

We also assist families with relevant information for an inquest, for those who sadly lost a loved one due to suicide they believe may have been linked to the adverse reaction or withdrawal effect of a medication.

Early Warning Signs of Intolerance to Pharmaceutical Treatment

If you or a family member suffer from nighmares, headaches or blurred vision for example, this could be a signal that the drug is not tolerated. Always inform someone close to you when you start or reduce medication.

We aim that everyone should be aware of Akathisia

Akathisia (extreme agitation) can be the result of intolerance of drugs such as SSRI and similar antidepressants. This knowledge is essential in the prevention of polypharmacy (more and more prescribed drugs) overloading a person having difficulty in metabolising the first drug.

Iatrogenesis - unintended effect of drugs used for medical purposes or harm following treatment by health professionals, is costing society and the health of the nation more than is currently recognised.

Adverse drug reaction (ADR) statistics